Avoiding Withdrawal Syndrome for SSRIs Requires Months, Not Weeks, and a More Gradual Curve, Paper Concludes3 min read

New research questions conventional practices regarding rapid withdrawal from selective serotonin reuptake inhibitors and serotonin and norepinephrine reuptake inhibitors, which are sometimes prescribed for migraine, peripheral neuropathy, and other neurologic disorders. Neurologists who prescribe these drugs said the study recommendations fit with their own clinical experience.

Tapering patients off selective serotonin reuptake inhibitors (SSRIs) should be done much more slowly and gradually than currently recommended, over a period of months rather than weeks, in order to avoid withdrawal syndrome, a team of researchers suggested in a paper published online March 5 in Lancet Psychiatry.

Although serotonin and norepinephrine reuptake inhibitors (SNRIs) were not the subject of the paper, studies show they show the same hyperbolic dose-response pattern, said the paper’s first author, Mark Abie Horowitz, PhD, a neurobiologist who is currently a clinical research fellow at University College London and a psychiatry trainee at Prince of Wales Hospital in Sydney, Australia.

“The clinical data also show that withdrawal symptoms from SNRIs last much longer than the one to two weeks ascribed to them by standard texts, much more in the region of months,” Dr. Horowitz told Neurology Today. “Tapering protocols suggested for SSRIs in the paper also apply to SNRIs; they should occur over at least months, down to doses close to one-fortieth of therapeutic doses and titrated to individual tolerability.”

The study authors proposed what they call a “pharmacologically informed method for tapering SSRI treatment.”

For instance, reducing doses of citalopram in steady 5 mg decrements resulted in serotonin transporter inhibition hyperbolically rising from 3 percent when the dose was cut from 20 mg to 15 mg, to 6 percent when the dose was cut from 15 mg to 10 mg, to 13 percent when the dose was cut to 5 mg, and to 58 percent when cut to zero.

“These large reductions in inhibition could account for the paucity of success of previous tapering regimens, and particularly for the difficulties with withdrawal symptoms that patients have towards the end of their taper, at low doses,” the study authors concluded.

Rather than taper by fixed amounts, the study authors recommended that clinicians taper the dose by following a hyperbolic slope. In the case of citalopram, for instance, the dose would be dropped from 20 mg, to 9.1 mg, to 5.4 mg, 3.4 mg, 2.3 mg, 1.5 mg, and then to 0.8 mg, 0.4 mg, and finally to zero.

Neurologists who treat migraine, diabetic neuropathy, and other disorders for which SSRIs and SNRIs are sometimes prescribed said the recommendations fit with their own clinical experience.

“I have seen the withdrawal effect; it can go on for months,” said Richard B. Lipton, MD, FAAN, the Edwin S. Lowe Professor and vice chair of neurology at Albert Einstein College of Medicine, where he is also director of the Montefiore Headache Center. “I definitely agree with the authors of this paper on the need for more gradual tapering in some patients. I’ve certainly had certain patients buy pill cutters to cut an already low dose of an SSRI into quarters and take them daily, then take them every other day, to try to make the taper more comfortable.”

Dr. Lipton said he also agreed with the authors of the paper that current guidelines on tapering SSRIs should be reconsidered, and that randomized, controlled trials would be useful to more rigorously test the effects of a slower, more gradual tapering protocol.

Full article –

https://journals.lww.com/neurotodayonline/pages/articleviewer.aspx?year=2019&issue=04180&article=00004&type=Fulltext

Leave a Reply